Acute generalized exanthematous pustulosis: analysis of cases managed in a tertiary hospital in Singapore

Authors


  • Funding sources: None.

  • Conflict of interests: None.

Haur Yueh Lee, MBBS, MRCP
Dermatology Unit
Singapore General Hospital
Singapore
E-mail: hauryueh@starhub.net.sg

Abstract

Acute generalized exanthematous pustulosis  We reviewed eight cases of acute generalized exanthematous pustulosis managed in a tertiary hospital in Singapore.

Background  Acute generalized exanthematous pustulosis (AGEP) is a pustular reaction characterized by a sudden eruption of widespread nonfollicular sterile pustules associated with systemic symptoms. AGEP is primarily believed to be an adverse reaction to drugs. Outside of Europe, few reports exist on the clinical presentation of AGEP.

Methods  A retrospective review of patients who presented with AGEP to a Singapore tertiary hospital was performed.

Results  Eight patients were diagnosed with AGEP in 2006–2007. All patients presented with a macular, maculopapular eruption prior to the onset of pustules. AGEP was characterized by nonfollicular, pinpoint pustules, which were generalized and accentuated in the flexural areas in seven of the patients. The remaining patient had erythematous patches, and scattered plaques studded with pustules. Other less common features included oral/genital mucositis, blisters and erosions. The mean duration from the cessation of medications to defervescence, resolution of pustules and normalization of leukocytosis was 5, 6, and 7 d, respectively. Despite the resolution of pustules, two patients had protracted clinical courses with evolution to generalized exfoliative dermatitis and Drug rash, eosinophilia, and systemic symptoms (DRESS), respectively. The implicated medications included antibiotics in six patients, morphine and phenytoin in one patient each.

Conclusions  Acute generalized exanthematous pustulosis is generally described as benign and self-limiting. However, in certain patients, the clinical course is prolonged and may exhibit features that overlap with other forms of cutaneous adverse drug reactions such as toxic epidermal necrolysis and DRESS.

Ancillary